Flood, New Madrid
- When
- March 1, 12:00 AM CST to 8:00 PM CST
- Where
- New Madrid County, New Madrid to 1.62 mi SSW of Bayouville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.600, -89.530
Minor flooding of the Mississippi River around New Madrid ended on the 1st. Some low-lying woods and fields were underwater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Mississippi River around New Madrid ended on the 1st. Some low-lying woods and fields were underwater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 29, 11:30 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1130 PM CST Sat Feb 29 2020 .UPDATE... Issued at 1129 PM CST Sat Feb 29 2020 Updated Aviation Discussion for 06 UTC TAFs. && .SHORT TERM...(Tonight through Monday night) Issued at 220 PM CST Sat Feb 29 2020 The center of high surface pressure, now beginning to move off to the east, will gradually be replaced tonight by a tightening surface pressure gradient and quasi-zonal flow aloft. Low level southwesterly winds will increase after daybreak Sun, continuing to advect moisture into our region. This will mean increasing clouds from the west and a robust southerly wind by afternoon, and possibly some scattered showers. Afternoon temps should get into the middle 60s. Along with numerous showers Sun night, models indicated there may be enough instability for isolated to even scattered coverage of tstms, mainly in the western half of the region. This instability will tend to increase after daybreak Mon as a surface cold front approaches from the northwest along with a surface wave from the southwest. Therefore, tstm coverage is expected to increase, especially in the southern half of the region, during the day Mon. There may be a few robust updrafts in the southeastern corner of MO and adjacent parts of western KY where the bulk shear and instability parameters will be a bit better. A few severe wind gusts cannot be ruled out. Western KY will have the best QPF in the evening; roughly a third of an inch overall in 6 hours, with localized higher amounts. As the surface wave progresses through the area Mon night, PoPs will begin to wane after midnight in the northwestern tier of counties while at least isolated coverage of tstms remains possible mainly over the southern half of the region. .LONG TERM...(Tuesday through Saturday) Issued at 220 PM CST Sat Feb 29 2020 The 12Z guidance continues to trend drier for Tuesday and Wednesday and basically is advertising a mostly dry extended forecast. Confidence in a prolonged heavy rainfall and flooding event is dwindling. The consensus of 12Z guidance has the cold front through our entire region at 12Z Tuesday with a clipper system over the Upper Midwest and a closed storm system somewhere over northern Mexico. The models are struggling with the interaction of the clipper system with the cold front and low-level moisture, but the preponderance of guidance keeps the moisture to our south and east after Tuesday morning. The GFS actually tries to combine the two upper systems and does draw some QPF back across the Bootheel and west Kentucky Tuesday night into Wednesday and then dries us out Wednesday night. Meanwhile the ECMWF and CMC are very similar in keeping the southwest upper low closed off from the clipper system and eventually bring it eastward to our south Wednesday night and Thursday. This would effectively keep the deformation zone over Arkansas and Tennessee and our region would remain dry. A few GFS Ensemble members indicate some significant QPF over the Bootheel and west Kentucky Tuesday night through Wednesday night, but the majority of the members are dry. This leads to our blended approach keeping what is likely way too much QPF for Tuesday night through Wednesday night, but the PoPs are mostly in the chance category and the sky grids are mostly clear. Worked with surrounding offices to increase sky cover some and lower QPF and PoPs, especially over southeast Missouri and southern Illinois. The bottom line is that the prospects for a major heavy rainfall and flooding event next week are dwindling rapidly. We will not issue a Hydrologic Outlook with this forecast, but will continue to mention the potential for some nuisance type issues near the Tennessee border Sunday night through Tuesday in the HWO. Another clipper system will push a cold front through our region Thursday or Thursday night. With any low-level moisture bottled up well to our south, this will most likely come through dry. This front will not have much impact on our temperatures, as they are expected to remain above normal into Saturday. && .AVIATION... Issued at 1129 PM CST Sat Feb 29 2020 With light surface winds in place and strengthening winds just off the surface, LLWS will be a concern through the night into the morning on Sunday. 2kft winds from area VWPs have already reached 35-40 kts. Surface winds will ramp up quickly during mid-late morning hours with sustained SW winds around 14-17 kts and gusts up around 24-30 kts by afternoon. They will decrease some tomorrow evening, but gusts up around 20 kts will still be possible. SHRA will develop over the area during the late afternoon and evening hours tomorrow and be accompanied by some MVFR vsby restrictions and possible MVFR cigs for brief periods. Some isolated thunder will also be possible. Cigs are expected to deteriorate further just beyond this valid period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...SP SHORT TERM...DB LONG TERM...DRS AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 410 PM CST Sat Feb 29 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 410 PM CST Sat Feb 29 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is some potential for heavy rainfall Sunday night through Monday night. The highest potential is expected to be confined mainly to western Kentucky. Thunderstorm activity is possible Sunday night through Monday night. Locally enhanced heavy rainfall and lightning will be the primary concerns. A few strong thunderstorm wind gusts cannot be ruled out Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876677.